Kansas, 2002

Hail in Kansas, April 11, 2002

April 11, 2002 · NWS TOP · 5 events in 4 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 11, 1:41 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 11, 1:41 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT THU APR 11 2002

THUNDERSTORMS THIS EVENING THE MAIN CONCERN...

CONVECTION LOOKS TO BE STARTING TO FIRE ALONG THE APPROACHING COLD
FRONT.  THIS SHOULD MOVE EAST AND SWEEP OUT OF THE CWA BY MIDNIGHT
AS THE COLD FRONT MOVES ACROSS.  DRY WEATHER FRIDAY BEFORE NEXT
EPISODE STARTS OVER WESTERN COUNTIES FRIDAY NIGHT AND ALL CWA
SATURDAY ENDING IN THE EAST SATURDAY NIGHT.  MORE CONVECTION
EXPECTED NEXT WEEK AS SHORT WAVES COME THROUGH THE UPPER FLOW.

FOLLOWED A BLEND OF CURRENT FORECAST WITH LATEST GUIDANCE CONSENSUS
AND COORDINATION WITH SURROUNDING OFFICES REGARDING TEMPERATURES.

.TOP...NONE

34

In the hours before

Special weather statement, Apr 11, 2:25 PM CST, 1 hour 37 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-120200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU APR 11 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR AREAS SOUTH OF INTERSTATE
70 AND WEST OF INTERSTATE 35 UNTIL 800 PM...

STORM SPOTTER AND EMERGENCY MANAGEMENT IN THE WATCH AREA SHOULD BE
ACTIVELY MONITORING THE WEATHER THROUGH THE EARLY EVENING HOURS.

GULF MOISTURE HAS RETURNED TO THE AREA. A COLD FRONT WILL MOVE
ACROSS EASTERN KANSAS TONIGHT AND SHOULD HELP TO SET OFF
THUNDERSTORMS. SOME STORM MAY BECOME SEVERE THIS EVENING WITH THE
MAIN THREAT BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE
SEVERE THREAT SHOULD DIMINISH DURING THE LATE EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.
Special weather statement, Apr 11, 3:10 PM CST, 52 minutes before
KSZ034>038-054-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT THU APR 11 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM
WATCH NUMBER 84...

  OTTAWA

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 84...

  MINNEAPOLIS

SEVERE THUNDERSTORM WATCH #84 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  GEARY                 WABAUNSEE             DICKINSON
  MORRIS                LYON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH NUMBER 84...

  EMPORIA               ABILENE               JUNCTION CITY

The radar

The Topeka radar (KTWX), 110 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Brown

When
April 11, 4:02 PM CST
Where
Brown County, 3 mi SW of Morrill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.900, -95.717

Hail, Dickinson

When
April 11, 4:05 PM CST
Where
Dickinson County, 3 mi SW of Herington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -96.983

Hail, Riley

When
April 11, 4:39 PM CST
Where
Riley County, 5 mi S of Manhattan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.117, -96.583

Hail, Morris

When
April 11, 4:49 PM CST
Where
Morris County, 4 mi NW of Burdick
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.600, -96.883

Hail, Morris

When
April 11, 5:36 PM CST
Where
Morris County, Dwight
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -96.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289765, 5289766, 5289767, 5289768, 5289769.